Jump to content

Becca0487: coming off citalopram - 2nd time


Becca0487

Recommended Posts

I am coming off of citalopram for the second time. The first time was about eight months ago and I slowly weaned myself off. I still had a lot of side effects and emotionally was miserable. I was so irritable and snappy. I felt awful. I lasted eight months before my anxiety went up again and so after talking with my doctor, started back on citalopram 20 mg.  I’ve now been on it for four months  but want to wean off as I am planning to become pregnant and it was advised I should be off of citalopram before then. I’m really nervous because of how awful it was the last time but I am hopeful because I know what to expect, I can get through it. Just here looking for support and wisdom to make the next few months manageable. I’m also very nervous that after being off, if I become pregnant, what if my anxiety goes out of control again? Are there any supplements I can take that help with mood changes, etc? I’m trying to have a plan in place for healthy outlets and management for my anxiety and emotions during withdrawal. Thanks all!

Citalopram 20mg started June 2014

Increased to 30mg 2017

Weaned self April 2018 - June 2018

Citalopram 20mg started 2nd time - March 2019

Tapering started July 2019

 

Link to comment
  • Moderator Emeritus

Hello, Becca0487, and welcome to SA.  We'll be happy to help you taper Citalopram.  It's very good that you found your way here before beginning your taper.

 

To start, please add a drug signature, including drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can. 
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.

We recommend tapering by no more than 10% of your current dose every four weeks.  So your first reduction would be from 20mg to 18mg, the next from 18mg to 16.2, etc.  As you get down to the lower doses, the 10% cuts are naturally going to become smaller and smaller.  

 

 

This link is specifically about tapering Citalopram and how to take the non-standard doses you'll need for your taper.
 
 
The symptoms you experienced last time were very likely withdrawal symptoms from tapering too fast.  Psychiatrists invariably taper their patients too quickly, and even what is generally thought of as a slow taper is quite often too fast to allow your brain to recover from the effects of the drug, hence producing some very unpleasant withdrawal symptoms.  With the slow taper we recommend, your experience needn't be as horrific as the last time.
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
You mentioned supplements.  We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system.  Magnesium glycinate is a good form of magnesium.

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
We encourage the use of non-drug techniques to cope with symptoms such as anxiety during tapering.
 
This is your Introduction topic, where you can post updates, ask questions and connect with other members.  
 
 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper of 18.75mg Valium 

End 2021  year 1 of Valium taper at 6mg

End 2022 year 2 of Valium taper at 2.75mg 

End 2023 year 3 of Valium taper at 1mg

Jan. 24, 2024: Hold at 1mg and shift to Imipramine taper.

Taper is 95% complete.

 

Imipramine 75 mg daily since 1986.  Jan.-Sept. 2016 tapered to 14.4mg  

March 22, 2022: Begin 10%/4 week taper

Aug. 5, 2022: hold at 9.5mg and shift to Valium taper

Jan. 24, 2024: Resume Imipramine taper.  Current dose as of June 28: 5mg

Taper is 93% complete.  

  

Supplements: multiple, quercetin, omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg, iron, serrapeptase, nattokinase, L-Glutamine


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • ChessieCat changed the title to Becca0487: coming off citalopram - 2nd time
  • 1 year later...
  • Administrator

Hello, @Becca0487, how are you doing?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy